Journal of Anesthesia

, Volume 21, Issue 3, pp 417–419

Central neurogenic hyperventilation treated with intravenous fentanyl followed by transdermal application

Authors

  • Yushi U. Adachi
    • Intensive Care Unit of University HospitalHamamatsu University School of Medicine
  • Hideki Sano
    • Intensive Care Unit of University HospitalHamamatsu University School of Medicine
  • Matsuyuki Doi
    • Intensive Care Unit of University HospitalHamamatsu University School of Medicine
  • Shigehito Sato
    • Intensive Care Unit of University HospitalHamamatsu University School of Medicine
Clinical reports

DOI: 10.1007/s00540-007-0526-x

Cite this article as:
Adachi, Y., Sano, H., Doi, M. et al. J Anesth (2007) 21: 417. doi:10.1007/s00540-007-0526-x

Abstract

Central neurogenic hyperventilation (CNH) is a rare clinical condition that is sometimes difficult to treat. We report a 51-year-old female patient who was successfully treated with intravenous fentanyl followed by transdermal fentanyl. She had a transient epileptic episode with a temporary loss of consciousness. Immediately before her admission to the intensive care unit (ICU), her PaCO2 and pH were 6.7 mmHg and 7.64, respectively. Rebreathing from a paper bag and the intravenous administration of diazepam failed to improve the decreased PaCO2. Therefore, we administered intravenous fentanyl, at the rate of 50 µg·h−1. Two days after her admission to the ICU, the PaCO2 had increased gradually to 22.9 mmHg, and the pH to 7.50. Although infiltration of recurrent lymphoma to the brain became apparent, she remained active, without epilepsy or loss of consciousness, in a general ward for 1 month with transdermal fentanyl, treatment until she again became drowsy; she died on hospital day 58. Transdermal fentanyl seems to be a good palliative measure to treat CNH in patients who have advanced neoplasms.

Key words

Central neurogenic hyperventilation Fentanyl patch Durotep

Copyright information

© JSA 2007